Heavy Rain, Scott
- When
- August 10, 2:00 AM CST to August 11, 3:10 AM CST
- Where
- Scott County, 0.88 mi SW of Grigston
- Reported by
- Mesonet
- Coordinates
- 38.470, -100.730
Rainfall was 2.18 inches.
Upper level troughing over the northern plains and upper midwest and a baroclinic zone across the southern and central plains were set up on August 10. A component of the mid level flow across the Rockies resulted in weak low level troughing over the southern high plains and low level moisture inflow into southwestern Kansas A weak cold front approached western Kansas by the evening as a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Upper level troughing over the northern plains and upper midwest and a baroclinic zone across the southern and central plains were set up on August 10. A component of the mid level flow across the Rockies resulted in weak low level troughing over the southern high plains and low level moisture inflow into southwestern Kansas A weak cold front approached western Kansas by the evening as a disturbance in northwesterly flow passed to our northeast. Ample low level moisture, surface heating and 40-50kt 0-6 km bulk shear all helped in the development of thunderstorms. Supercell thunderstorms developed in the afternoon before convection evolved into a large cluster, accompanied by widespread large hail, damaging wind and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 12:10 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 110 AM CDT Thu Aug 10 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) Issued at 345 PM CDT Wed Aug 9 2017 Scattered thunderstorms were developing across central and south central Kansas this afternoon along a surface trough that has moved into the area. A few storms were also developing over far southwest Kansas in an area of weaker convergence. SPC mesoanalysis shows MLCape values around 1500 j/kg in a band from far southwest Kansas into the northwest/north central part of the state. Deep layer shear across western and central Kansas was fairly weak, save the southwest corner of the forecast area where 30-40 knots of 0-6km shear was indicated. A few storms in the Medicine Lodge area were strengthening with some pea size hail possible. Can't rule out a few strong storms with hail up to quarter size along with gusty winds but overall, think the severe threat will be fairly isolated through late afternoon. Convective allowing models, especially the HRRR, have been showing storms developing in this area for several runs. The current area of showers and storms along the Highway 183/281 corridor should continue in that area through the remainder of the afternoon before gradually propagating east out of the area late this afternoon and early evening. Thunderstorms developing along the OK border over far southwest Kansas are progged to diminish by late afternoon. The models then show some convection moving into western portions of the forecast area from the west and north late this evening and these should be diminishing by late tonight. Thursday should be fairly quiet through the daytime after the overnight convection diminishes. The GFS is warmer than the NAM with boundary layer conditions during the day. Tend to lean toward the GFS but overnight convective trends could definitely have impacts. High temperatures should be in the mid 80s to around 90. Otherwise, the models show a mid level shortwave trough dropping out of the northern Plains in the Midwest while a cold front drops south toward western Kansas during the day. Ahead of the front, CAPE values increase to 1500-2000 j/kg along with 0-6km shear around 50 kts. This should be sufficient for supercell thunderstorms with large hail, damaging winds and possibly a tornado. Thunderstorms should begin developing over the higher terrain of eastern Colorado and northwest Kansas along the front by mid afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 345 PM CDT Wed Aug 9 2017 Thunderstorms developing Thursday afternoon should coalesce into a forward propagating MCS that tracks southeast across the forecast area Thursday evening. High winds along with possible localized flooding from heavy rain will become an increasing threat. The models have this system moving southeast out of southwest and south central Kansas later Thursday night. Friday should be quiet and cooler as the upper wave moves east of the area and somewhat cooler and stable air moves into western Kansas. Friday night could see additional showers and thunderstorms moving out of the eastern slopes into western Kansas. There is a little more uncertainty as to the coverage and eastern progression of these storms given the more stable conditions. Another shortwave trough digs southeast through the northern Plains into the Midwest on Saturday into Sunday. This should force another cold front south through western Kansas along with increasing chances for thunderstorms. The weather should quiet down a bit early next week as an upper level ridge builds east across the northern and central Plains. Another shortwave moving east out of the Rockies into the northern and central Plains by mid week could bring another round of storms to western Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 106 AM CDT Thu Aug 10 2017 Light winds or weak upslope flow and abundant low level moisture will lead to LIFR CIGS and visbys at KGCK/KDDC and KHYS by 07-10Z. Any fog will dissipate by 14-15z. An upper level disturbance and plenty of low level moisture will result in thunderstorms near the TAF sites after 21Z. These could be severe with large hail and damaging winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 86 65 84 / 20 50 60 20 GCK 63 86 63 82 / 20 50 60 20 EHA 65 87 63 82 / 20 50 60 20 LBL 67 90 65 85 / 20 50 60 20 HYS 62 85 63 83 / 30 40 50 10 P28 67 89 68 85 / 20 50 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 1203 PM CDT Wed Aug 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few showers and thunderstorms will be possible this afternoon and evening over western Kansas. Strong to severe thunderstorms will be possible over far southwest Kansas late this afternoon. The strongest storms will be capable of hail to half dollar size and wind gusts to near 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms are likely late Thursday and Thursday night. Initial storms in NW Kansas are expected to be supercells, capable of large hail and potentially a few tornadoes. This risk will be highest across the NW zones early Thursday evening. Thunderstorms are expected to organize into a large complex of storms and race southeast across SW Kansas Thursday evening. If storms organize into line and bowing segments as expected, than damaging wind gusts can be expected. Locally very heavy rainfall is also expected, but quick storm movement will reduce the flooding threat at least to some degree. Days 2-7 Hazards ---------------- * Thursday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of US Highway 83 later this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
The national radar mosaic for the moment the first event began.
16 hail, 15 heavy rain, 13 thunderstorm wind. Local standard time, as filed.
Rainfall was 2.18 inches.
Twenty power poles were blown down by the high wind.
Two to three inch diameter tree branches were broken by the high wind.
Rainfall was 2.55 inches of which most fell in an hour.
Winds were 70 to 80 MPH while the giant hail fell.
A semi tractor trailer was blown over on the interstate.
High winds accompanied the hail.
Siding was blown off a DQ but was also accompanied by very large hail shattering much of the siding.
Many homes had siding damage from hail and high wind. A nearby crop field was completely destroyed.
Winds were at least 70 MPH while the hail fell. Nearly every window was broken in structures and vehicles.
Winds were at least 70 MPH.
Windows were broken and trees were uprooted by the high wind.
Winds were estimated to be 75 MPH.
Power lines were blown down.
Rainfall was 5.0 inches.
Rainfall was 3.58 inches.
Winds were estimated to be 60 MPH.
Rainfall was 2.60 inches.
Rainfall was 4.89 inches.
Rainfall was 5.24 inches.
Rainfall was 5.20 inches at the airport.
Rainfall was 4.0 inches.
Rainfall was 3.29 inches.
Rainfall was 2.52 inches.
Rainfall was 2.50 inches.
Rainfall was 2.26 inches.
Rainfall was 3.26 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720996, 720971, 720978, 720968, 720952, 720972, 720953, 720973, 720974, 720954, 720955, 720956, 720975, 720976, 720957, 720958, 720977, 720959, 720960, 720961, 720962, 720969, 720970, 720963, 720986, 720964, 720965, 720979, 720980, 720981, 720966, 720967, 720982, 720984, 720985, 720987, 720988, 720989, 720990, 720992, and more.